Florida, 2024

Flooding in Florida, September 19, 2024

September 19, 2024 · NWS MFL · 2 events in 1 county or zone

With a mid-level trough over the Florida Peninsula, and a stationary front positioned over Central Florida, plentiful moisture and instability was in place over South Florida. This resulted in numerous showers and thunderstorms during the afternoon and evening of September 19th across South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

With a mid-level trough over the Florida Peninsula, and a stationary front positioned over Central Florida, plentiful moisture and instability was in place over South Florida. This resulted in numerous showers and thunderstorms during the afternoon and evening of September 19th across South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 19, 1:44 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 19, 1:44 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Miami FL
244 PM EDT Thu Sep 19 2024

...New LONG TERM...

.SHORT TERM...
(Rest of today through Friday)
Issued at 120 PM EDT Thu Sep 19 2024

Scattered to numerous showers will be likely across portions of
South Florida this afternoon as as troughing prevails aloft and a
front remains stalled over northern Florida. This is helping pool
moisture over the region as evidenced by MLF's 12Z sounding which
showed PWATs of 2.02 inches, well above average for this time of
year. The sounding also showed light sfc-3km westerly flow and ample
instability (SBCAPE >2000 J/kg), along with light WSW flow aloft.
Given this setup, expect afternoon sea breeze and outflow boundaries
to become the focal points for deeper confection. The main concern
for today remains heavy rainfall with slow moving storms which could
lead to localized flooding for portions of South Florida. In fact,
the HREF LPMM shows isolated areas along the East Coast metro
possibly getting 4-6 inches of rain, and there are areas that have
already received 2-4 inches of rain over the past couple of days,
which has made for waterlogged soils. To that effect, WPC has
placed most of the East Coast metro under a marginal (1/5) risk
for excessive rainfall this afternoon.

The frontal boundary will slowly drift southward across our region
tomorrow, ushering in some slightly drier mid-level air over the
area. This drier air mass could help limit shower and storm coverage
tomorrow. However, with troughing lingering over the peninsula and
light low level flow, there is still a chance for sea breeze driven
convection to pick up tomorrow afternoon. We kept PoPs in the 40-50%
range.

Although temperatures and heat indices will remain above normal,
convection and cloud coverage should help keep them below advisory
criteria through the period.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 209 PM EDT Thu Sep 19 2024

The mid-lvl trough axis will push through the area on Saturday,
with low-lvl easterly flow becoming more established as sfc high
pressure builds over the SE US. Although drier mid-lvl air behind
the late week frontal passage will contribute to PWATs dipping
near to just below climo (mostly 1.7 to 1.8 inches), seasonably
cool temperatures aloft (around -7C at 500mb), combined with
residual low-lvl moisture will support scattered showers and
storms. The highest rain chances look to be over SW Florida given
both the prevailing easterly flow and N-S moisture gradient.

Mid-lvl ridging will then build into the SE US Sunday through
early next week, with dry mid-lvl air, warm temperatures aloft,
and general synoptic subsidence prevailing over SFL through at
least Tuesday. Although the mid- lvl drying is quite evident, with PWATs
dipping down into the 1.5-1.6 inch range over portions of the
area, enough moisture remains in the low-lvls to support
scattered showers and storms through the period. The highest rain
chances, given the persistent easterly flow, would be over
western portions of the Peninsula, and given the relatively
stable airmass, deep convection may largely be limited to the
southern third or so of the Peninsula (where instability is
maximized).

Towards the latter part of the upcoming workweek, forecast
uncertainty increases as a portion of the Central American Gyre
may consolidate into a more defined area of surface low pressure
over the northern Caribbean or southern GOM. If this low
consolidates further north or east it would (at the very least) likely
draw deeper moisture towards the area which would naturally lead
to higher rain chances. Conversely if the surface low forms over
the Yucatan or SW Gulf (or doesn't form at all), the drier ridge-
dominated synoptic pattern would likely persist. It is important
to note that these gyre setups in which there isn't an extant
disturbance are notoriously challenging to forecast.
Consequently, particularly at these forecast lead times, the
global ensembles provide a more complete picture of possible
solutions compared to individual deterministic model runs, which
will often display poor run to run consistency.

Temperatures will likely remain just above seasonal normals with
forecast highs in the upper 80s and lower 90s through the period.
Although peak heat indices will likely reach the triple digits,
somewhat lower dewpoints (mostly low to mid 70s) should preclude
the issuance of heat advisories.

&&

.AVIATION...
(18Z TAFS)
Issued at 120 PM EDT Thu Sep 19 2024

Brief periods of MVFR/IFR conditions could be likely for all sites
as slow moving SHRA/TSRA begin to develop. The sea breeze will
begin to work in over the sites around 18Z, and winds could become
gusty within storms and outflow boundaries. Conditions should
begin to improve shortly after sunset, but some stratiform rain
coverage could linger for a few hours after 00Z.

&&

.MARINE...
Issued at 120 PM EDT Thu Sep 19 2024

Winds remain generally light across the coastal waters today as a
weak surface boundary remains just to the north of the area, with
continuing scattered to numerous showers and thunderstorms possible
each day. The boundary reaches the area on Friday, bringing a
decrease in thunderstorm activity through the weekend and into early
next week. However, periods of locally higher seas and gusty winds
may accompany any thunderstorm that forms.

&&

.BEACHES...
Issued at 120 PM EDT Thu Sep 19 2024

Expect minor to moderate coastal flooding to continue during periods
of high tide. These elevated tides will continue to affect all
coastal areas of South Florida through Friday morning, for which a
coastal flood advisory remains in effect. For the upcoming weekend,
a decrease in northerly swell should help reduce the risk for
moderate flooding, but some minor flooding could still be possible.
Additionally, an elevated risk of rip currents could continue for
the Palm Beaches during the next several days.

NAPLES HIGH TIDE TIMES... 1:56 PM today, 1:44 AM tomorrow morning, 2:57PM
tomorrow afternoon

LAKE WORTH HIGH TIDE TIMES...949 PM tonight, 10:24 AM tomorrow morning

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            76  89  76  90 /  50  60  40  40
West Kendall     74  90  74  91 /  50  60  40  50
Opa-Locka        75  90  75  91 /  50  50  40  40
Homestead        75  89  75  90 /  50  60  40  50
Fort Lauderdale  75  88  76  88 /  50  60  40  40
N Ft Lauderdale  75  89  77  90 /  50  60  40  40
Pembroke Pines   75  91  77  92 /  50  50  30  40
West Palm Beach  75  89  76  90 /  50  50  30  30
Boca Raton       75  90  76  90 /  50  60  30  40
Naples           77  90  75  92 /  40  40  20  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 5 PM EDT Friday for FLZ069-075-168-
     172>174.

AM...None.
GM...None.
&&

SHORT TERM...ATV
LONG TERM....Carr
AVIATION...ATV
Hazardous weather outlook, Sep 19, 8:52 AM EST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
952 AM EDT Thu Sep 19 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
201400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
952 AM EDT Thu Sep 19 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Numerous showers and thunderstorms expected this
afternoon across South Florida. A few storms could become locally
strong to severe. Heavy rainfall, gusty winds, and frequent to
excessive lightning is possible with any storm today.

Flooding: Heavy downpours combined with slow storm motion could
create the potential for localized flooding today especially across
the east coast metro areas.

Heat: Peak heat indices of 100-105 degrees fahrenheit will be
possible across South Florida today.

Waterspouts: There is the potential of waterspouts across area
waters today.

Coastal Flooding: Minor to moderate coastal flooding associated with
enhanced astronomical tides (King tides) will continue to be
possible during todays high tide cycles.

Rip Currents: There is a moderate risk for rip currents along the
Palm Beaches today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms will be possible daily, with primary
threats of gusty winds, frequent lightning, and heavy downpours.

Minor coastal flooding will also be possible during high tide cycles
throughout the weekend due to the combination of northerly swell and
king tides.

An elevated risk of rip currents will continue across the Palm
Beaches through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Local storm report, Sep 19, 2:03 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
303 PM EDT Thu Sep 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Funnel Cloud     6 E Buckhead Ridge      27.14N 80.80W
09/19/2024                   AMZ610             FL   Public

            Social Media report of a funnel cloud over
            the northern end of Lake Okeechobee.

&&

CF
Special weather statement, Sep 19, 2:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Miami FL
344 PM EDT Thu Sep 19 2024

FLZ066-070-192015-
Hendry FL-Inland Collier County FL-
344 PM EDT Thu Sep 19 2024

...A strong thunderstorm will impact portions of east central Collier
and southeastern Hendry Counties through 415 PM EDT...

At 344 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Big Cypress Seminole Reservation, or 22
miles south of Montura, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Cypress Seminole Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2623 8109 2646 8106 2644 8089 2612 8089
TIME...MOT...LOC 1944Z 293DEG 14KT 2633 8101

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hadi
Special weather statement, Sep 19, 2:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Miami FL
352 PM EDT Thu Sep 19 2024

FLZ067-068-168-192015-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
352 PM EDT Thu Sep 19 2024

...A strong thunderstorm will impact portions of southeastern Palm
Beach County through 415 PM EDT...

At 352 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Kings Point, or near Delray Beach, moving
southwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boca Raton, Boynton Beach, Delray Beach, Highland Beach, Ocean Ridge,
Mission Bay, Hamptons At Boca Raton, Village Of Golf, Kings Point,
Dunes Road, Whisper Walk, Loxahatchee NWR, Hypoluxo, Gulf Stream,
Briny Breezes, Manalapan, Fau South Campus, Aberdeen, Boca West, and
Aberdeen Golf Course.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2643 8006 2642 8006 2636 8007 2636 8026
      2658 8025 2657 8005 2653 8005 2656 8004
      2655 8004
TIME...MOT...LOC 1952Z 033DEG 8KT 2647 8015

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hadi
Special weather statement, Sep 19, 2:56 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Miami FL
356 PM EDT Thu Sep 19 2024

FLZ066-067-070-071-192045-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-
356 PM EDT Thu Sep 19 2024

...A strong thunderstorm will impact portions of eastern Collier,
southeastern Hendry, northern Broward and southwestern Palm Beach
Counties through 445 PM EDT...

At 355 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near Holey
Land Wildlife Refuge, or 19 miles south of Belle Glade, moving
southeast at 10 mph.

HAZARD...Funnel clouds and wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Mile Marker 30 On Alligator Alley, Holey Land Wildlife Refuge,
Intersection Alligator Alley And Miami Canal, Rotenberger Wildlife
Refuge, Miccosukee Indian Reservation, Miccosukee Service Plaza, and
West Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2644 8088 2652 8061 2638 8037 2615 8046
      2613 8088
TIME...MOT...LOC 1955Z 317DEG 7KT 2641 8063

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hadi

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Palm Beach

When
September 19, 3:00 PM EST to 5:00 PM EST
Where
Palm Beach County, 8.19 mi WNW of Boca Raton to 8.23 mi WNW of Boca Raton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.400, -80.200

A member of broadcast media reported street flooding due to repeated rounds of heavy rain, with at least one car stalled out in the street. Rainfall estimates in the area were 3 to 4 inches in an hour. Time is estimated.

Flood, Palm Beach

When
September 19, 3:00 PM EST to 5:00 PM EST
Where
Palm Beach County, 8.17 mi W of Boca Raton to 8.36 mi WNW of Boca Raton
Cause
Heavy Rain
Reported by
Public
Coordinates
26.370, -80.210

Social media post showing minor street flooding near Cain Boulevard and Lake Vista Circle in Boca Raton after repeated rounds of heavy rainfall. Rainfall estimates in the area were 3 to 4 inches in an hour. Time is estimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215689, 1215696.